California, 2008

Flash Flood in California, September 17, 2008

September 17, 2008 · NWS VEF · 1 event in 1 county or zone

Lingering monsoon moisture produced a few thunderstorms over southeast California, leading to one flooding report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lingering monsoon moisture produced a few thunderstorms over southeast California, leading to one flooding report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 17, 8:27 AM PST, 5 hours 33 minutes earlier.

Area forecast discussion, Sep 17, 8:27 AM PST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
927 AM PDT WED SEP 17 2008

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF
THUNDERSTORMS TO MOST OF THE REGION TODAY...AND TO LINCOLN AND
MOHAVE COUNTIES ON THURSDAY. GENERALLY DRY WEATHER IS EXPECTED ON
FRIDAY...BUT ANOTHER STORM SYSTEM APPROACHING THE AREA COULD BRING
INCREASING WINDS FOR THE WEEKEND.
&&

.UPDATE...WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED NEAR THE
SOUTHERN OREGON/NORCAL CASCADES AS OF MID-MORNING WITH A TRAILING
RIBBON OF UPPER-LEVEL MOISTURE EXTENDING SOUTHWARD NEAR THE
CALIFORNIA-NEVADA BORDER JUST ALONG AND EAST OF THE 500 MB TROUGH
AXIS. SATELLITE LOOPS ARE SHOWING SCATTERED CLOUDS STILL ACROSS THE
SIERRA AND THIS IS INDICATIVE OF SOME LINGERING MOISTURE WHICH HAS
NOT BEEN ENTIRELY PUSHED OUT OF THE WESTERN PART OF THE CWFA JUST
YET. LIS ARE PROGGED TO RISE TO AROUND 0 THIS AFTERNOON HERE...BUT
THERE IS JUST ENOUGH INSTABILITY AND GIVEN THE FORCING OF THE TROUGH
AXIS...IT IS HARD TO ARGUE THAT IT IS ENTIRELY NOT OUT OF THE
QUESTION THAT A SHOWER/TSTM OR TWO DONT POP UP OVER THE SIERRA
LATER THIS MORNING OR THIS AFTERNOON. THIS ALSO FITS IN WITH THE
CHANGES THAT OUR NEIGHBORS IN HANFORD MADE WITH THEIR GRIDS...SO AN
UPDATE WAS MADE TO ADD IN ISOLATED TSTMS IN THE SIERRA AND WHITE
MOUNTAIN ZONES OF INYO COUNTY FOR THIS AFTERNOON/EARLY EVENING AND
UPDATED PRODUCTS HAVE BEEN SENT.

ELSEWHERE ACROSS THE AREA...THERE ARE STILL TSTMS GOING ACROSS
MOHAVE COUNTY AND A FEW SHOWERS AROUND IN CLARK COUNTY AND OVER THE
HIGHER TERRAIN OF DEATH VALLEY. PWATS ARE WELL UP OVER YESTERDAY
WITH VALUES NEAR AN INCH AT ESSEX CA THIS MORNING. EXPECT TO SEE
ADDITIONAL ACTIVITY DEVELOP BY THIS AFTERNOON IN THE REST OF THE
AREA AHEAD OF THE APPROACHING TROUGH AXIS. SOME ENHANCEMENT FOR
STORMS IS POSSIBLE ACROSS MOHAVE COUNTY AS THEY ARE CLOSER TO A 50
KT JETSTREAK MOVING ACROSS SOUTHERN AZ...AS WELL AS THE PROXIMITY TO
ANOTHER UPPER LEVEL DISTURBANCE THAT WAS OVER EASTERN AZ AND HEADING
EASTWARD. REMAINDER OF GRIDS/ZONES LOOK GOOD AND NO CHANGES WERE
NEEDED.
&&

.SHORT TERM...ISOLATED STORMS HAVE BEEN BUBBLING ALL NIGHT. THE MAIN
AREA HAS BEEN EAST OF KINGMAN BETWEEN ROUTE 66 AND I-40...AND
ANOTHER SHORT LIVED STORM BRIEFLY POPPED UP JUST NORTH OF RACHEL.
WATER VAPOR LOOP SHOWS CIRCULATION OVER FAR NORTHERN CALIFORNIA WITH
A TRAILING COMMA DOWN THROUGH MUCH OF THE STATE. THIS WILL SLOWLY
MOVE NORTHEAST TODAY AND PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. ONLY CHANGE FROM PREVIOUS PACKAGE WAS TO INCREASE POPS
OVER SAN BERNARDINO COUNTY WHERE THE COMMA TAIL HAS LAGGED BACK TO
THE WEST. AS THIS FEATURE CONTINUES TO SHIFT NORTHEAST...PRECIP
CHANCES WILL BE LIMITED TO THE EASTERN SECTIONS OF OUR CWFA
THURSDAY...AND WE SHOULD DRY OUT FRIDAY. BY THAT TIME...THE TIGHTLY
WOUND LOW SEEN NEAR 43N 142W THIS MORNING WILL BECOME A PLAYER.
THERE HAS BEEN QUITE A BIT OF MODEL DISAGREEMENT AND RUN TO RUN
DISCONTINUITY WITH THIS SYSTEM...SO CONFIDENCE IN THE DETAILS IS
LOW. CURRENT MODEL CONSENSUS IS FOR A TRACK THROUGH FAR NORTHERN
CALIFORNIA FRIDAY AND ALONG THE NEVADA OREGON BORDER FRIDAY NIGHT.
THIS WOULD KEEP MOST PRECIP CHANCES NORTH OF OUR AREA...BUT WINDS
COULD BE A CONCERN. PAINTED SOME 25-30 MPH GUSTS IN THE WESTERN AND
NORTHERN ZONES FRIDAY AFTERNOON...WHICH COULD BE TOO HIGH OR TOO LOW
DEPENDING ON THE EVENTUAL TRACK OF THE LOW.

.LONG TERM...SATURDAY THROUGH TUESDAY...MODELS STILL COMING CLOSE TO
EACH OTHER CONCERNING THE WEEKEND TROUGH. THE TREND IS TO KEEP THE
TRACK AND BULK OF THE WEATHER TO THE NORTH OF OUR FORECAST AREA. FOR
SATURDAY I LOWERED THE PRECIPITATION CHANCES TO THE POINT THEY DO
NOT APPEAR IN THE ZONES. FROM SUNDAY ONWARD THERE IS BROAD AGREEMENT
IN A LARGE SCALE TROUGH SETTING UP OVER THE WESTERN 1/3 OF THE
CONUS. THE GFS IS THE DEEPEST AND HAS A PACIFIC FRONT COMING THROUGH
ON TUESDAY. THIS FAR OUT DID NOT LOWER TEMPERATURES DRASTICALLY BUT
ONLY A FEW DEGREES FOR NOW. THE TEMPERATURE IS ONE PARAMETER THAT I
HAVE LOW CONFIDENCE IN AFTER MONDAY. THE ECMWF IS SHALLOWER WITH
THIS TROUGH AND DOES NOT BRING THE FRONT THIS FAR SOUTH. ANOTHER
ITEM NEEDING ATTENTION ON TUESDAY WOULD BE WINDS AS THERE IS GOOD
THERMAL GRADIENT FORECAST AND JET SPEEDS OF OVER 110 KNOTS ARE
FORECAST OVER SOUTHERN NEVADA. IT IS ONE OF THOSE LOW PROBABILITY
BUT HIGH IMPACT SITUATIONS.
&&

.AVIATION...FOR MCCARRAN...THE LAS VEGAS VALLEY WILL SEE SIMILAR
WEATHER TODAY AS YESTERDAY WITH THUNDERSTORMS FORMING OVER LOCAL
MOUNTAINS BY EARLY AFTERNOON AND DRIFTING INTO THE VALLEY. EVEN IF
THE STORMS DO NOT PASS OVER KLAS THE OUTFLOW WINDS COULD CAUSE
ERRATIC WIND SHIFTS. OUTSIDE OF THE THUNDERSTORM EFFECTS WINDS WILL
FOLLOW THE USUAL DIURNAL PATTERN OF SOUTHWEST AT NIGHT THROUGH
MORNING THEN NORTHEAST TO EAST BY LATE MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM ACTIVITY WILL BE OVER MOST AREAS THIS
AFTERNOON AND WILL POSE THE USUAL PROBLEMS...ESPECIALLY OUTFLOW
WINDS. WINDS WILL BE PREDOMINATELY FROM THE SOUTH TO SOUTHWEST IN
AREAS AWAY FROM THUNDERSTORMS.
&&

.FIRE WEATHER...THUNDERSTORMS TODAY REMAIN THE MAIN CONCERN. THERE
IS STILL A SLIGHT RISK OF DRY THUNDER IN LINCOLN COUNTY...BUT IF ANY
STORMS ARE DRY...EXPECT COVERAGE TO BE LESS THAN 15 PERCENT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
AVIATION...KENNEDY/JACQUES
PREVIOUS SHORT TERM/LONG TERM/FIRE WX...MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 17, 1:27 AM PST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 AM PDT WED SEP 17 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
227 AM PDT WED SEP 17 2008 /227 AM MST WED SEP 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO
MUCH OF THE AREA TODAY. SEVERE WEATHER AND FLASH FLOODING ARE NOT
LIKELY...BUT CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER IN MOHAVE AND LINCOLN COUNTIES
THURSDAY...THEN A SERIES OF LOW PRESSURE SYSTEMS WILL BRING A
RISK OF INCREASING WINDS FRIDAY THROUGH TUESDAY. THE AREAL EXTENT
AND STRENGTH OF THE WINDS ARE STILL HIGHLY UNCERTAIN...BUT THE
BEST CHANCE FOR STRONG WINDS APPEARS TO BE IN THE SOUTHERN GREAT
BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The Las Vegas radar (KESX), 177 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
September 17, 2:00 PM PST to 2:30 PM PST
Where
San Bernardino County, 20 mi S of Amboy to 8.67 mi N of Bush
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.261, -115.730

Water six inches deep was flowing across Amboy Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132499.